Rise In Accidental Overdoses On Flu Meds - KAUZ-TV: Newschannel 6 Now | Wichita Falls, TX

Rise In Accidental Overdoses On Flu Meds

Posted: Updated:

As many people turn to over-the-counter medicines to combat the flu this season, health experts warn of the possibility of accidentally overdosing.

"The people who use these would need to read the label and follow the instructions, and be careful that they don't have the same ingredients in each one, because you could get too much of them," said Dr. Jay Sigel at Wilbarger County General Hospital.

The problem is some people take different drugs for each symptom, but they don't realize that many medicines have the same ingredients. That's why Dr. Sigel stresses the importance of reading medication labels fully.

"It may be confusing because, for example with antihistamines there are different types, and they may not have the same medication, but it's the same family of medication," said Dr. Sigel. "So the effects will combine and will, for example, make you drowsy and that could impact your ability to drive and so forth."

Other signs of an overdose on cough or cold medication include could impaired alertness,jittery feeling, raised blood pressure, nausea, "And things that you may attribute to the flu, but may actually be from the medication you're taking," according to Dr. Sigel.

So far in January, The North Texas Poison Control Center has received 175 calls about accidental overdoses on cough/cold medicine. In December, the total reached 338.